1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Effects - Tips - how to slow down rapid heart rate?

Discussion in 'Concerta & Ritalin' started by AlexaN, Aug 9, 2010.

  1. AlexaN

    AlexaN Silver Member

    Reputation Points:
    9
    Joined:
    Jul 8, 2010
    Messages:
    67
    Female from Germany
    Hi All,

    Sometimes SWIM suffers from a really rapid heart beat after taking more Ritalin than she should.

    Do you have any tips how to slow down the heart rate?
    Any over the counter meds or food / drink, whatever?

    Please do share!
    Thanks
     
  2. timkanu

    timkanu Newbie

    Reputation Points:
    227
    Joined:
    Sep 12, 2009
    Messages:
    180
    Male from U.K.
    Swim is not aware of any OTC meds that will slow your heart rate really.

    Swim finds that sipping water and eating a slice of bread or 2 and sitting or lying down with some relaxing music will drop his heart rate and related anxiety greatly. Also take slow deep breaths in and out 6 or 7 times.

    Take care. :)
     
  3. User-126494

    User-126494 Newbie

    Reputation Points:
    3,432
    Joined:
    Oct 30, 2009
    Messages:
    2,261
    Male from earth
    SWIY should talk to SWIY's doctor if it's being taken as prescribed and explain the situation. Typically a benzodiazapine would be prescribed, most likely clonazepam for that.

    However, if SWIY is not taking them as directed, then well, not so sure the doctor would want to hear that.

    If that's the case, not much to do than what's already been posted, sitting down, laying down, slow breathing, calming oneself. Not much else, really, that's healthy.

    Be well...
     
  4. timkanu

    timkanu Newbie

    Reputation Points:
    227
    Joined:
    Sep 12, 2009
    Messages:
    180
    Male from U.K.
    A benzo would help with any anxiety, but it will not reduce heart rate caused by the ritalin, unless anxiety is the major factor in the ops post.

    A benzo will not block the effects of the increase in adrenaline that the ritalin has caused. But may help to keep swiy calm untill the ritalin wears off and heart rate slowly decreases.
     
  5. User-126494

    User-126494 Newbie

    Reputation Points:
    3,432
    Joined:
    Oct 30, 2009
    Messages:
    2,261
    Male from earth
    Agreed, but easing the anxiety, which probably only gets worse when concerned with a fast heartbeat, along with the calming effects of the benzo might help.

    Be well...
     
  6. oxytocin

    oxytocin Silver Member

    Reputation Points:
    63
    Joined:
    Mar 14, 2010
    Messages:
    15
    Male from Australia
    Beta blockers (eg propranolol) are used by some to counteract the increase in heart rate and blood pressure associated with stimulant use. However, they are prescription meds and SWIM would not suggest using them unless advised by a medical professional. Beta Blockers block only the beta adrenergic receptors leaving the alpha receptors available, which could possibly lead to severe negative consequences. Although the mechanism and potential effects aren't widely agreed, theres enough evidence to rule this out without professional advice. Theres an article on Erowid about it called "Interactions between Beta-Blockers and Ephedrine or Amphetamines" which includes the somewhat contradictory quote below:

    "... especially in patients without a history of hypertension. Vasodilators, such as phentolamine, nitroprusside, hydralazine and nifedipine, are the preferred agents for treating ephedra-associated hypertension.(2,5) B-blockers should not be used alone to treat hypertension because a hypertensive crisis may result from the unopposed effects of the a1-receptors on the vasculature. Tachyarrhythmias are usually responsive to treatment with lidocaine, low-dose propranolol or esmolol.(2,5,14)"

    Swim agrees with other responses that your doctor would be best to help you with this.

    Take care and good luck.
     
  7. sasafrass

    sasafrass Silver Member

    Reputation Points:
    62
    Joined:
    Jun 3, 2009
    Messages:
    148
    Male from U.S.A.
    Colonidine, (cattapress) will help too. Best thing is don't get so amped up and blow a gasket.
     
  8. Canadian4Life

    Canadian4Life Newbie

    Reputation Points:
    18
    Joined:
    Jun 27, 2010
    Messages:
    110
    Male from Canada
    you could augment drug like clonidine with your ritalin it will slow down the heart. Try taking 1000mg magnesium a day and 3-4 grams of fish oil they help as much or more than meds and actually strengthen the heart and slow down the heart and stop palpatations.